High-Dose Statins Linked to Acute Kidney Damage
Large study doesn't prove connection, but experts say patients should ask doctors about concerns
Signs of kidney injury could include dark urine, difficulty urinating or less frequent urination. "If you are on a higher dose of a statin and there is any issue with urination, call your doctor," Steinbaum said. "Instead of a high-dose statin, we can use a lower-dose statin along with another type of cholesterol-lowering medication."
Dr. Laxmi Mehta, clinical director of the Women's Cardiovascular Health Program at the Ohio State University Wexner Medical Center, agreed. "We should be more diligent about following kidney function," she said. "The findings open our eyes and increase awareness, but they won't stop doctors from prescribing statins."
Whatever you do, Mehta added, "do not stop taking statins abruptly. Have a conversation with your doctor to discuss your benefits and risks, and ask if your kidney function has been tested."
The new research does not establish a cause-and-effect relationship between high-dose statins and acute kidney damage, another expert pointed out.
The study is observational, but randomized controlled trials, which are considered the gold standard of research, do not show any uptick in kidney injury among people who take statins, said Dr. Sripal Bangalore, a cardiologist at NYU Langone Medical Center in New York City.
Although the results are surprising, Bangalore said, the reason behind them may have more to do with why these individuals needed such high doses of the statins in the first place. "They may have been in worse shape compared to people who take low doses," he said.